Calcium carbonate overdose; Calcium
Calcium carbonate poisoning is an overdose of calcium carbonate, which is commonly available in supplements and antacids.
- Calcium carbonate
- Some antacids (Tums, Chooz)
- Some mineral supplements
- Some vitamin and mineral supplements
- Some hand lotions
Note: This list may not be all inclusive.
- Body as a whole o Bone pain
- Gastrointestinal o Abdominal pain o Nausea and vomiting o Constipation o Diarrhea
- Heart and blood vessels o Irregular heartbeat
- Nervous system: o Confusion o Depression o Coma
DO NOT induce vomiting. If you suspect a calcium carbonate overdose, seek emergency medical care immediately.
Before Calling Emergency
Determine the following information:
- Patient’s age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- When it was swallowed
- The amount swallowed
Poison Control, or a local emergency number
See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Placing a tube down the nose and into the stomach (a nasogastric or NG tube) to wash out the stomach
- Administering activated charcoal
- Taking a blood sample
- Giving IV fluids
- Admission to the hospital
- Treating the symptoms
Because calcium carbonate is considered a fairly nontoxic substance, recovery is quite likely. Chronic overuse is more serious than a single overdose.
by Arthur A. Poghosian, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.